Montana, 2025

Damaging Wind in Montana, August 4, 2025

August 4, 2025 · NWS TFX · 1 event in 1 county or zone

Southwesterly flow aloft continued across the Northern Rockies into August 4. An embedded wave within the troughing was favorably timed in the afternoon hours to result in scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Southwesterly flow aloft continued across the Northern Rockies into August 4. An embedded wave within the troughing was favorably timed in the afternoon hours to result in scattered showers and thunderstorms. Flow aloft increased with this wave, which allowed for gusty winds to be translated to the surface. Only one instance of severe caliber winds were observed on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 4, 3:57 PM MST, 1 hour 50 minutes earlier. Its key messages:

  • Showers and thunderstorms will move south to north this afternoon through early Tuesday, some may be strong to severe with localized strong wind gusts, hail, and heavy downpours.
  • Drier conditions are expected for the mid- week period before another Pacific trough brings more scattered showers and storms, breezy to windy conditions, and cooler temperatures for the second half of the work week.
Area forecast discussion, Aug 4, 3:57 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
457 PM MDT Mon Aug 4 2025

Aviation Section Updated.

.KEY MESSAGES...

- Showers and thunderstorms will move south to north this
  afternoon through early Tuesday, some may be strong to severe
  with localized strong wind gusts, hail, and heavy downpours.

- Drier conditions are expected for the mid- week period before
  another Pacific trough brings more scattered showers and storms,
  breezy to windy conditions, and cooler temperatures for the
  second half of the work week.

&&

.UPDATE...

Early evening update has been published to include mention of
large hail and damaging winds in the weather grids for those areas
covered by the severe thunderstorm watch that includes Blaine,
Chouteau, Hill, Liberty, Pondera, Teton, Toole, Cascade, Fergus,
Judith Basin, Meagher, Lewis and Clark, Broadwater, and Jefferson
Counties through 11 PM MDT this evening. - Moldan

&&

.DISCUSSION...
/Issued 155 PM MDT Mon Aug 4 2025/

 - Meteorological Overview:

Showers and thunderstorms will continue to develop through the early
afternoon hours as a somewhat, 1 standard deviation, anomalous
shortwave approaches the Northern Rockies from Northeast Oregon.
This shortwave will continue to lift to the northeast and over the
Northern Rockies through the overnight hours tonight, with the best
upper level support overspreading Southwest through North Central
Montana between 00-12z Tuesday. Areal coverage of showers and
thunderstorms will increase through the mid-afternoon hours, with
showers and thunderstorms expected to congeal into a more or less
continuous line across Central Montana, with this line of
precipitation continuing to lift to the northeast and across the
remainder of North Central Montana through the remainder of the
evening hours. Additional, albeit isolated to scattered, showers
and thunderstorms will persist in wake of the main line of
precipitation through the overnight hours as the aforementioned
shortwave moves overhead. Increasing shear aloft and sufficient
instability through the afternoon and evening hours will help to
support an environment capable of producing isolated to scattered
severe thunderstorms, most notably over the plains of Central and
North Central Montana. All of Southwest through North Central
Montana will be capable of seeing large hail and damaging winds,
with the severe weather threat generally spanning between 2-10 PM.
- Moldan

Some shower and thunderstorm activity may linger over the plains
Tuesday, especially in the Milk River Valley area, but drier and
breezy conditions are generally expected for Tuesday and Wednesday
in the wake of the departing trough. Ensembles are coming into
agreement with another Pacific trough moving through the Northern
Rockies Thursday through early Saturday. Breezy to windy conditions,
increased shower and thunderstorm activity, and temperatures cooling
as low as 10 to 20 degrees below average are expected while the
trough moves its way through the region.

Ensembles remain in agreement with a progressive northwesterly flow
aloft settling in for the weekend into early next week, but there
are discrepancies on the depth and timing of the troughs and ridges
moving within it. Overall, there's an expectation for warming and
drying conditions, but deeper troughs would bring interruptions to
this trend in the form of brief cool downs and increased shower and
thunderstorms chances. - RCG

 - Forecast Confidence & Scenarios:

Strong to severe thunderstorm concerns this afternoon through
Tuesday...

Damaging winds and frequent cloud to ground lightning will be the
primary hazards through this evening with the strongest
thunderstorms; however, instances of large hail and heavy
downpours will also be of a concern, especially across Central
and North Central Montana east of the I-15 corridor. Storm motions
of mostly 20 kts should limit the residence time of showers and
storms over a given area, but rainfall rates approaching 1" per
hour are plausible given PWATS of 0.75" to nearly 1" over the
plains of Central and North Central Montana. Greatest flooding
concerns will be over recent burn scars like Horse Gulch, along
with susceptible urban areas like Helena, Great Falls, and Havre
to name a few.

Shower and storm activity will diminish and end by midnight for
most areas. The one exception to this will be along the Hi-line
where peak convection will begin later in the evening and persist
through Tuesday morning. Additionally lingering moisture and
instability will be supportive for another round of activity
Tuesday afternoon, particularly for Hill and Blaine counties. -
Moldan/RCG

Increased shower and thunderstorm activity, breezy to windy
conditions, and cooler temperatures Thursday through Saturday...

A Pacific trough will move through the Northern Rockies Thursday
through early Saturday. Southwesterly flow aloft develops ahead of
the approaching system late Wednesday into Thursday and brings
breezy to windy conditions for most locations. The strongest winds
look to occur along the Rocky Mountain Front and the higher
terrain and north to south oriented valleys valleys of Southwest
Montana Thursday and Thursday night. The latest NBM probabilities
do not exceed 50% for 45 mph gusts or higher, which compliments
H700 winds generally in the 30 to 35 kt range. Shower and
thunderstorm activity looks to be most widespread Thursday and
Friday while afternoon temperatures run as low as 10 to 20 degrees
below average. - RCG

&&

.AVIATION...
05/00Z TAF Period

VFR conditions will predominately prevail throughout the 0500/0600
TAF period; however, temporary periods of MVFR conditions are likely
beneath showers and thunderstorms given higher precipitable water
values leading to heavier bursts of rain and reduced VIS, most
notably at the KGTF, KLWT, and KHVR terminals. Additionally,
thunderstorms through 06z will be capable of producing strong and
erratic wind gusts of 30-50kts and large hail at any given terminal,
with the highest confidence in at least 40kt gusts at the KGTF,
KLWT, and KHVR terminals. Mountain obscuration, most notably for
peaks above 9kft, is likely through much of the next 24 hours. -
Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  79  51  85 /  80  30   0   0
CTB  54  74  51  78 /  60  50   0   0
HLN  54  81  52  85 /  80  20   0   0
BZN  49  83  47  88 /  40  20   0   0
WYS  36  75  35  81 /  30   0   0   0
DLN  46  78  43  84 /  40   0   0   0
HVR  58  79  55  86 /  90  50  30   0
LWT  51  75  49  81 /  60  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 4:49 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT Mon Aug 4 2025

MTZ314-318-050015-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
549 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FERGUS COUNTY THROUGH
615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 7 miles west of Lewistown, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewistown, Moore, Danvers, Glengarry, and Hilger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

&&

LAT...LON 4693 10951 4697 10973 4732 10973 4723 10909
TIME...MOT...LOC 2349Z 198DEG 23KT 4704 10958

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Aug 4, 4:51 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
551 PM MDT Mon Aug 4 2025

MTZ313-314-317-050030-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-Fergus County below 4500ft MT-
551 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JUDITH BASIN AND
WESTERN FERGUS COUNTIES THROUGH 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stanford, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stanford, Denton, Geyser, and Coffee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

&&

LAT...LON 4708 11026 4720 11059 4740 11060 4740 10984
TIME...MOT...LOC 2351Z 187DEG 18KT 4721 11035

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Aug 4, 4:52 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
552 PM MDT Mon Aug 4 2025

MTZ320-326-330-050045-
Big Belt, Bridger and Castle Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Gallatin Valley MT-
552 PM MDT Mon Aug 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GALLATIN COUNTY
THROUGH 645 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bozeman, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Four Corners, and Bozeman Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4562 11125 4608 11092 4603 11079 4560 11080
      4559 11083 4559 11086 4553 11086 4552 11091
      4549 11092
TIME...MOT...LOC 2352Z 202DEG 28KT 4567 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Aug 4, 5:09 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
609 PM MDT Mon Aug 4 2025

MTZ320>323-050100-
Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Canyon Ferry Area MT-
609 PM MDT Mon Aug 4 2025

...GUSTY SHOWERS WILL IMPACT BROADWATER...SOUTH CENTRAL MEAGHER AND
NORTH CENTRAL GALLATIN COUNTIES THROUGH 700 PM MDT...

At 608 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 16 miles east of Boulder to near Toston to 23 miles
northeast of Manhattan. Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Townsend, Toston, Winston, Radersburg, Maudlow, Ringling, and Silos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Isolated
lightning strikes will be possible with these showers.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and southwestern Montana.

&&

LAT...LON 4652 11169 4655 11122 4644 11066 4600 11099
      4609 11144 4609 11178
TIME...MOT...LOC 0008Z 204DEG 23KT 4616 11179 4621 11143 4614 11106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AM
Local storm report, Aug 4, 5:32 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
632 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     9 SSE Grass Range       46.90N 108.74W
08/04/2025  M55 MPH          Fergus             MT   Mesonet

            Mesonet station MTBCH Beacon Hill Us-87 Mp
            35.0.

&&

AM
Special weather statement, Aug 4, 5:38 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
638 PM MDT Mon Aug 4 2025

MTZ307>310-312-313-316-317-050130-
Eastern Pondera and Eastern Teton MT-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-
Southern Rocky Mountain Front MT-Cascade County below 5000ft MT-
Southern High Plains MT-Gates of the Mountains MT-
638 PM MDT Mon Aug 4 2025

...THUNDERSTORMS WITH STRONG WINDS WILL IMPACT CENTRAL LEWIS AND
CLARK...NORTH CENTRAL MEAGHER...NORTHWESTERN JUDITH
BASIN...SOUTHEASTERN TETON... SOUTHWESTERN CHOUTEAU AND CASCADE
COUNTIES THROUGH 730 PM MDT...

At 634 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Augusta to 9 miles northwest
of Cascade to 21 miles south of Great Falls to 25 miles south of
Belt. Movement was northeast at 25 mph. Strong wind gusts in excess
of 50 mph are likely to reach as far north as Great Falls by around
7pm before the arrival of rain and lightning associated with the
storms.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Great Falls, Cascade, Fairfield, Belt, Fort  Shaw, Augusta, Black
Eagle, Fort Shaw, Highwood, Eden, Stockett, First Peoples Buffalo
Jump State Park, Ulm, Simms, Raynesford, Monarch, Portage, Sluice
Boxes State Park, Malmstrom Afb, and Nilan Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central, north central and west central Montana.

&&

LAT...LON 4756 11274 4769 11167 4767 11104 4757 11069
      4728 11053 4693 11090 4714 11139 4728 11191
      4718 11259
TIME...MOT...LOC 0034Z 213DEG 23KT 4729 11247 4733 11187 4720 11135
4702 11095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BH

The radar

The Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
August 4, 5:47 PM MST
Where
Cascade County, 7.95 mi SSE of Ulm
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.320, -111.470

AWOS station K1IM India measured the gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287562.